[Skip to Content]
[Skip to Content Landing]
Article
December 1967

Mercaptopurine Hepatotoxicity in a Patient With Chronic Active Hepatitis

Author Affiliations

Iowa City

From the Department of Internal Medicine, University of Iowa College of Medicine, Iowa City. Dr. Krawitt was a fellow in gastroenterology; he is presently with the McArdle Laboratory, University of Wisconsin, Madison. Dr. Stein is presently with the Department of Internal Medicine, University of Texas, Southwestern Medical School, Dallas.

Arch Intern Med. 1967;120(6):729-734. doi:10.1001/archinte.1967.00300050085015
Abstract

PURINE analogues have been used with varying success as suppressive agents in the treatment of chronic active hepatitis.1-8 Although it is known that these drugs can be hepatotoxic,9-15 the potential danger of using them in patients with severe liver disease has not been emphasized.

This report describes a girl with chronic active hepatitis who, after three weeks of treatment with mercaptopurine, developed profound hyperbilirubinemia followed by acute renal failure. She died despite treatment with exchange transfusions, peritoneal, and extracorporeal dialysis.

Report of a Case  The patient, an 18-year-old white school girl, was admitted to the Clinical Research Center of University Hospitals on Jan 4, 1966. During the preceding eight months, she had developed amenorrhea, acne, fatigability, weakness, upper abdominal aching, nausea, and anorexia. Jaundice and dark urine first appeared six months before admission. Contact with a friend thought to have had infectious hepatitis occurred after the onset of

First Page Preview View Large
First page PDF preview
First page PDF preview
×